South Dakota, 2017

Hail and Damaging Winds in South Dakota, June 13, 2017

June 13, 2017 · NWS ABR · 12 events in 6 counties and zones

Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms across the region through the morning hours. This line bowed out in several areas bringing damaging wind gusts to parts of the region along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms across the region through the morning hours. This line bowed out in several areas bringing damaging wind gusts to parts of the region along with large hail. Winds gusts to 60 to 70 mph along with hail up to the size of quarters occurred with the line. Several trees were downed along with many tree branches with a few structures receiving damage. This early morning round would be followed up by a more widespread and significant severe weather event in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 11:40 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 12, 11:40 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1240 AM CDT Tue Jun 13 2017

.UPDATE...
Issued at 920 PM CDT Mon Jun 12 2017

A few weak showers have developed along the boundary stretching
from west to east over the northern part of the CWA this evening.
Main convective activity is still over the western portion of the
state. Still expecting this area of precipitation to track across
the CWA during the overnight hours, and will continue to monitor
for severe potential, with strong winds likely to be the main
severe threat. No changes made to winds or temperatures at this
time.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 250 PM CDT Mon Jun 12 2017

Storms currently firing on a line around Casper, WY at 19Z
(where PDS Tornado Watch has just been issued) will be what we will
be watching this evening as it moves across western SD this evening.
Although the tornado threat will diminish, winds and to a lesser
extent hail will become an issue as merging cells have the potential
for bowing features as they move into central SD with the sfc
low/cold front overnight. DCAPE values will increase to around 1000-
1500j/kg in advance of the storms. 0-6km shear values top out in the
50-60kt range. Will also need to monitor the northward track of the
warm front overnight as it moves into northeastern SD from Onida to
Watertown around 09Z. With the warm front nearing, the very dry
airmass (current dewpoints in the 30s to low 40s over western and
central CWA) will allow for low level moistening and dewpoints
moving back into the upper 50s and low 50s overnight. While some
showers and a few thunderstorms will be in advance of the main
boundary to our west, much of the activity will be with the storms
developing over WY this afternoon. The llj increasing out of the
east-southeast overnight will not only assist in increasing
moisture, but will result in additional convergence, and keeping
storms going as they move into central SD. Whether the storms
diminish in intensity or just exit to our northeast by 15Z Tuesday.

Tuesday temperatures will be tricky, either in the upper 80s to low
90s, or much cooler in the upper 70s to low 80s if the stratus
clouds linger longer. Additional showers and thunderstorms will form
along the boundary, likely over the central portions of the forecast
area around 18Z before shifting east and exiting into MN at or
shortly after 00Z Wednesday. One concern, limiting the severe
weather potential would be the stratus deck that could keep
temperatures cooler and result in a more stable atmosphere. Storms
will also need to wait until the cap erodes, as 700mb temperatures
jump to around 13-14C over the eastern half of the forecast area
until closer to 21Z. With more discrete cells initially, we will
keep the hail and wind potential, but also add the potential for an
isolated tornado.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 250 PM CDT Mon Jun 12 2017

The long term periods begins with a system moving northeast into
Canada, with an attendant dry line slowly moving through the far
eastern part of the CWA. Very unstable air/high LLM will
accompany that front. A PV anomaly is expected to swing through
the region during the evening, and that should provide enough
UVM/lift to erode the cap and allow for storms to form just east
of the dry line. A few severe storms look entirely possible given
deep layer shear/progged instability/LLM. By the middle of the
evening, most of the activity should have moved off into
Minnesota.

For the mid to latter part of the long term, a pattern shift is
expected. The long wave pattern appears as if it will slowly
transition to a west coast ridge/east conus trof. This will
result in northwest flow aloft, which can be a problem during
summer. A couple of systems are expected to move through during
the remainder of the period. One should come through about Friday
into Saturday time frame, and another early next week.
Unfortunately these systems won't have a lot of moisture to work
with, and thus pcpn amounts likely won't be very high, or the
coverage widespread.

As for temperatures, they will likely start off above normal, but
then should trend toward near normal by the end of the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1230 AM CDT Tue Jun 13 2017

The potential remains for storms to impact the KPIR/KMBG terminals
shortly, before eventually moving towards KABR/KATY. Models also
show MVFR stratus may develop in the wake of these storms, and
linger for a portion of the morning in KPIR/KMBG and potentially
into the afternoon hours for KABR/KATY. If we clear, storms will
re-develop this afternoon/evening near KABR/KATY terminals as
well. Otherwise, VFR conditions will develop in the wake of this
system from west to east during the late morning/early afternoon
hours-and continue through the end of this TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Connelly
Hazardous weather outlook, Jun 12, 3:15 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
415 PM CDT Mon Jun 12 2017

MNZ039-046-SDZ006>008-011-018>023-131415-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
415 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are expected to move into or develop
over the region late tonight. Some of those storms could turn
severe with strong winds or hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible, primarily early Tuesday morning, and
again Tuesday afternoon. A few of these storms are expected to be
severe, with large hail and damaging winds possible late
afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

SDZ003>005-009-010-015>017-033>037-045-048-051-131415-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Tonight

Scattered storms are expected to move into the region later this
evening, and then move northeast overnight. Some severe storms are
possible, with damaging wind being the main threat. Hail is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

In the hours before

Special weather statement, Jun 13, 12:00 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
100 AM CDT TUE JUN 13 2017

SDZ033-035-045-048-130645-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
100 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...SOUTHEASTERN
STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...

At 100 AM CDT/1200 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near West Shore Rec Area to
9 miles southeast of Intersection of Highway 83 and White River.
Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Presho, Vivian, Draper, Fate Dam, Rousseau, 5
Mile Corner, Earling Hills, Canning and Lake Sharpe.

A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.

LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
      4374 10037 4372 10042 4372 10047 4374 10049
      4373 10051 4374 10052 4374 10055 4442 10053
      4445 9995 4370 9995 4369 9998 4371 10002
      4369 10012 4370 10013 4371 10019 4369 10021
TIME...MOT...LOC 0600Z 251DEG 35KT 4441 10048 4365 10052

Parkin
Special weather statement, Jun 13, 12:14 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
114 AM CDT TUE JUN 13 2017

SDZ033>035-130700-
Hughes SD-Stanley SD-Sully SD-
114 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...CENTRAL STANLEY
AND NORTHERN HUGHES COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 114 AM CDT/1214 AM MDT/, Doppler radar was tracking a strong
thunderstorm over southern Lake Oahe, or near Fort Pierre, moving
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pierre, Fort Pierre, Onida, Blunt, Harrold, Grey Goose, Spring Creek
Rec Area, Oahe Mission Rec Area, Sully Lake, Overlook Rec Area, Cow
Creek Rec Area and West Shore Rec Area.

A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.

LAT...LON 4434 10038 4452 10056 4484 9998 4449 9971
TIME...MOT...LOC 0614Z 241DEG 40KT 4446 10042

Parkin

The radar

The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
June 13, 12:19 AM CST
Where
Hughes County, 0.85 mi NE of Pierre
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -100.320

Thunderstorm Wind, Walworth

When
June 13, 12:53 AM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.440

Thunderstorm Wind, Edmunds

When
June 13, 2:08 AM CST
Where
Edmunds County, Ipswich
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.450, -99.030

A large tree was downed in Ipswich which damaged the fence it fell upon. Some other branches were also downed in town.

Thunderstorm Wind, Brown

When
June 13, 2:27 AM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.640

Thunderstorm Wind, Brown

When
June 13, 2:29 AM CST
Where
Brown County, 2.29 mi NNE of Richmond
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.550, -98.610

Thunderstorm Wind, Brown

When
June 13, 2:45 AM CST
Where
Brown County, Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.470, -98.480

Estimated sixty mph winds brought some large tree limbs down in Aberdeen.

Hail, Brown

When
June 13, 2:50 AM CST
Where
Brown County, Aberdeen
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.480

Thunderstorm Wind, Brown

When
June 13, 3:00 AM CST
Where
Brown County, 0.69 mi S of Groton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -98.100

The sheet metal was blown off a roof at a business south of Groton by estimated seventy mph winds.

Hail, Hamlin

When
June 13, 6:10 AM CST
Where
Hamlin County, 3.03 mi WSW of Lake Norden
Measured
0.88 in hail
Reported by
Public
Coordinates
44.570, -97.260

Hail, Hamlin

When
June 13, 6:10 AM CST
Where
Hamlin County, 2.09 mi WNW of Lake Norden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.590, -97.240

Hail, Codington

When
June 13, 6:13 AM CST
Where
Codington County, 1.2 mi NW of (Aty)watertown Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.930, -97.170

Hail, Hamlin

When
June 13, 6:29 AM CST
Where
Hamlin County, 3.13 mi SSE of Thomas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -97.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 708386, 708387, 708383, 708388, 708389, 708384, 708377, 708385, 708379, 708380, 708381, 708382.